There are certain populations that are more vulnerable to harm from combining over-the-counter (OTC) drugs with prescription drugs. These groups are the elderly, the very sick and children. We can also include pregnant and breastfeeding women. However, we will concentrate in this article on the former. When these groups of people use drugs, special precautions, which may include a doctor’s supervision, should be taken.
This type of reaction is called a drug-drug interaction and people should consult a pharmacist or medical doctor before they take prescription drugs and OTC drugs at the same time. When you buy any OTC medication, and are currently taking a prescription medication, you should always ask yourself this question: Does my doctor know I am taking this? OTC drugs are not designed to treat serious disorders and can make some disorders worse. There are some signs that will signal the patient to stop taking the drug immediately and obtain medical advice. An unanticipated reaction, such as a rash or insomnia is an example of these signals.
The normal aging process changes the speed and ways in which the body metabolizes drugs. Also, older people tend to have more diseases and chronic illnesses and take more than one drug at a time. In fact, the baby boomers, which are the largest population in the U.S., take an average of 4 medicines a day. It is for this reason alone that older people are more likely to experience side effects or drug interactions. Here is an interesting fact you might not know. More and more prescription drug labels specify whether doses are needed for older people, but such information is rarely included on OTC drug labels.
Many OTC drugs are potentially hazardous to older people. When drugs are taken regularly at the maximum dose, the risk increases. As an example, an older person who has arthritis may frequently use an analgesic (for pain) or anti-inflammatory (reduce inflammation) drug, with potentially serious consequences, such as a bleeding peptic ulcer. Such an ulcer is life threatening for an older person and can occur without warning.
Most antihistamines, such as diphenhydramine (Benadryl), are designated as “sedating” antihistamines and may pose special risks for older people. Many nighttime pain relief formulas, cough and cold remedies, allergy drugs and sleep aids contain antihistamines. These antihistamines may cause drowsiness or fatigue and may worsen some disorders common among older people, such as closed-angle glaucoma and an enlarged prostate gland. They can also make a person dizzy or unsteady, leading to falls and broken bones.
Antihistamines, particularly at a high dose or in combination with other drugs, can sometimes cause blurred vision, light-headedness, dry mouth, difficulty with urination, constipation and confusion in older people. There are antihistamines on the marked that do not cause drowsiness or other side effects.
Decongestants can be a problem with those that suffer from hypertension (high blood pressure). These decongestants constrict blood vessels and cause the blood pressure to increase. One of the major culprits is pseudoephedrine (Sudaphed). You will find this medication in combination with many antihistamines.
Older people may be more susceptible to the possible side effects of antacids.
Antacids that contain aluminum are more likely to cause constipation and antacids that contain magnesium are more likely to cause diarrhea and dehydration.
I would like to stress that during visits to the doctor, older people should mention all OTC products they are taking. This includes vitamins, minerals, medicinal herbs and homeopathics. This information helps the doctor evaluate the entire drug regimen and determine whether or not an OTC drug may be responsible for certain symptoms.
A number of chronic disorders can become worse if an OTC drug is taken inappropriately. OTC drugs are intended primarily for occasional use by people who are essentially healthy. However, people who have a chronic or serious disorder or who plan to take an OTC drug every day should consult a health care practitioner before they purchase OTC products. In such cases, drug use is beyond the normal boundaries of self-care and requires the advice of an expert.
Another potential problem is drug overlap. OTC products used to treat different problems may contain the same active ingredient. Unless people read the labels on everything they take, they can accidentally overdose themselves. For example, a person who takes a sleep aid and a cold remedy, both of which contain diphenhydramine, may take double the dose considered safe. Many products contain acetaminophen. A person who simultaneously takes two different products that contain acetaminophen – one for a headache and another for allergies or sinus problems – may exceed the recommended dose.
Coming next: Over-the-Counter Medications Part II — Bigtime, serious potential dangers of mixing OTC medications with alcohol. Be aware. Stay tuned.
o – o – o – O – o – o – o
Dr. Bruce Figoten is a long-time member of the MCLA Sacred Path family and has been a tribe leader and valued mentor to other men on the mountain for over 15 years. His expertise and background as a chiropractic doctor and college pharmacy professor have been supplemented by real-life physical and emotional challenges he’s overcome himself including divorce, open heart surgery, diabetes and sleep apnea.